Mississippi, 2017Damaging Winds in Mississippi, June 30, 2017
June 30, 2017 · NWS JAN · 3 events in 1 county or zone
A moist and unstable airmass was in place over the region. This helped fuel some showers and thunderstorms during the afternoon that brought strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable airmass was in place over the region. This helped fuel some showers and thunderstorms during the afternoon that brought strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 30, 2:53 PM CST, 2 minutes earlier.
Area forecast discussion, Jun 30, 2:53 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
353 PM CDT Fri Jun 30 2017
.DISCUSSION...
.Tonight and Tomorrow...Models seem to be in good agreement with
rain ending in the evening and redeveloping early in the morning.
Will maintain chance to likely pops for much of the CWA through
the evening. The higher resolution models continue to show rain
ending around 3z and redeveloping shortly before 12z. The biggest
disagreement comes in the afternoon where the GFS/Euro kind of
stall the boundary over the northern half of the area with rain
not quite reach south and east. Opted for the higher res and tried
not to over do it. Will go with likely pops from northwest to
southeast through the afternoon Saturday. The upper jet seems to
move north and west of the area, but the outflow that moved into
the northwest zones earlier had some gusts. Lapse rates will also
be decent, so will continue mention the potential for severe winds
tonight and tomorrow in the far northwest zones. Went with
guidance temps and a blend on the pops.
Saturday night through next Friday morning:
Overall a hot, humid and stormy period is expected for the first
week of July. As the upper ridge amplifies to our west over the
southern Plains and into the northern Gulf, expect boundary layer
temperatures to warm. 850 anomalies begin to increase into the 90th
percentiles, so went warmer as we go into the late weekend into the
early-mid parts of next week (Sunday-Wednesday). With increasing
warmth and humidity, expect increasing heat stress in the west on
Sunday. Convection will slowly become more confined to the east as
the ridge builds in from the west late weekend into early next week.
With at least an inch and three quarter PWs, low level dewpoints in
the low-mid 70s, and vertical totals in the upper 20s to near 30
deg. C each day from Sunday through mid parts of next week (around
Wednesday), some risk for severe wet microbursts will exist. We will
have to monitor each day as we get closer and make that assessment
daily. With low level dewpoints rising into the low-mid 70s and
temperatures climbing into the low-mid 90s, Monday through Wednesday
will bring heat stress values near critical thresholds of heat
indices near 105 deg. F. With some convection around, will hold off
for now introducing anything in the HWO/graphics but areas not
affected by convection/clouds could be quite oppressive, especially
in western areas. Will have to monitor as some mention of heat
stress will likely be needed in HWO/graphics as we get closer and
more confident on location of convection.
Expect convection to remain possible through the week, with
ensembles (GFS, GEPS & EPS) showing a very strong amplifying ridge
over the western-northern Rockies with the ridge axis pivoting
east into the northern Plains. A fast moving disturbance will be
moving through the mid-Mississippi Valley. In the wake, some
northwest flow and a backdoor cold front may bring in increasing
convection chances from east to west for the mid-late parts of
next week, with slightly less oppressive conditions. /DC/27/
&&
.AVIATION...
18Z TAF discussion:
showers and a few thunderstorms were peppered across the radar
early this afternoon. Rain will impact nearly all sites this
afternoon. Added shra at most locations through the afternoon.
MVFR to LIFR conditions may develop quickly. An abundance of
moisture will cause downpours that will reduce visibility. Thunder
was not expected to be widespread. a disturbance continues to move
southeast toward the area and will likely impact GLH within the
hour. Wind gusts with the line seem to be gusting around 30 mph.
Expected the line to weaken before moving into the area but it
seems to still have enough momentum to move across the river. Will
likely have to go back and add some short term wind gusts. Models
show the rain ending quickly after sunset, so removed rain at most
locations around 3z. More convection is expected to develop early
in the morning as a front drops into the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 74 90 74 91 / 19 60 27 39
Meridian 72 90 73 90 / 19 57 23 47
Vicksburg 74 91 74 92 / 19 60 24 30
Hattiesburg 73 91 74 92 / 19 58 15 34
Natchez 74 90 73 90 / 18 60 15 18
Greenville 75 90 74 90 / 30 62 46 51
Greenwood 74 89 73 89 / 27 57 44 51
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Jun 30, 2:40 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
340 PM CDT Fri Jun 30 2017
ARZ074-075-LAZ007>009-015-016-023>026-MSZ019-034-035-040>043-045-
047>066-072>074-012045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Sunflower-
Washington-Humphreys-Issaquena-Sharkey-Yazoo-Madison MS-Neshoba-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
340 PM CDT Fri Jun 30 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Saturday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.
MSZ018-012045-
Bolivar-
340 PM CDT Fri Jun 30 2017
This hazardous weather outlook is for portions of northwest
Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight after midnight
Showers and thunderstorms will develop a boundary late
tonight. A few severe storms will be possible. Damaging
gusts will be the primary risk.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
MSZ025>033-036>039-044-046-012045-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Noxubee-Leake-Kemper-
340 PM CDT Fri Jun 30 2017
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Saturday
Showers and thunderstorms will develop a boundary Saturday. A few
severe storms will be possible. Damaging gusts will be the
primary risk.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
As the boundary spreads south and east Saturday evening,
a few severe storms may develop. Damaging wind gusts will
be the primary risk.
(www.weather.gov/images/jan/graphicast/image1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.
21
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Tropical page...
www.weather.gov/jan/tropical
National Hurricane Center Home Page...
www.nhc.noaa.gov/
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
Thunderstorm Wind, Jones
- When
- June 30, 2:55 PM CST
- Where
- Jones County, 2.33 mi NNE of Oak Bowery
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 31.653, -89.391
A tree was blown down on Oak Bowery Road.
Thunderstorm Wind, Jones
- When
- June 30, 3:10 PM CST to 3:15 PM CST
- Where
- Jones County, 3.25 mi WNW of Walters to 3.09 mi SSE of Service
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 31.650, -89.230
A tree fell onto a van that was traveling down Highway 29. No injuries occurred. Another large pine tree fell across Rose Lane.
Thunderstorm Wind, Jones
- When
- June 30, 3:28 PM CST
- Where
- Jones County, 2.15 mi ESE of Tuckers Crossing
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.608, -89.046
A tree fell and partially blocked George Boutwell Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20172 deaths · 1 event
- Flash Flood and Flood in Texas, June 30, 20171 injured · $53 million · 4 in hail · 13 events
- Lightning Strike in Tennessee, June 30, 20171 death · 1 event
- Hail and Damaging Winds in New Mexico, June 30, 2017$1.3 million · 2.75 in hail · 24 events
- Tornadoes and Hail in New York, June 30, 20174 injured · EF1 · 15 events
- Flash Flooding and Hail in Oklahoma, June 30, 2017$46,000 · 3 in hail · 29 events
- Flash Flood in Ohio, June 30, 2017$120,000 · 1 event
- Hail in Arkansas, June 30, 2017$75,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Ohio, June 30, 2017$51,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in New York, June 30, 2017$45,000 · EF0 · 5 events
- Damaging Winds in New York, June 30, 2017$29,000 · 83 kt wind · 6 events
- Damaging Winds in Connecticut, June 30, 2017$17,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701178, 701180, 701181.